Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 69, NWS Melbourne, FL

July 17, 2007Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 17, 2007, 5:41 PM EDT for Okeechobee County, Saint Lucie County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 5:41 PM EDT (21:41 UTC)
Expired
Jul 17, 2007, 6:29 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

Counties Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 90 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:50 PM EDTHAIL 110 Ne Okeechobee, FLSPOTTER OBSERVED QUARTER SIZE HAIL FOR FIVE MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 172142
SVRMLB
FLC093-111-172245-
/O.NEW.KMLB.SV.W.0069.070717T2141Z-070717T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OKEECHOBEE COUNTY IN FLORIDA.
  WEST CENTRAL ST. LUCIE COUNTY IN FLORIDA.

* UNTIL 645 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF FOUR SEASONS ESTATES...RIGHT ALONG THE OKEECHOBEE 
SAINT LUCIE COUNTY BORDER ALONG STATE ROUTE 70...AND MOVING WEST AT 
10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  COUNTRY HILLS ESTATES...WHISPERING PINES AND BASSWOOD ESTATES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2724 8056 2741 8059 2743 8089 2720 8092

$$

KELLY
2 follow-up statements
000 
WWUS52 KMLB 172156
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
552 PM EDT TUE JUL 17 2007

FLC111-172202-
/O.CAN.KMLB.SV.W.0069.000000T0000Z-070717T2245Z/
ST. LUCIE FL-
552 PM EDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR ST. LUCIE COUNTY IS
CANCELLED...

LAT...LON 2724 8068 2741 8067 2743 8089 2720 8092

$$

FLC093-172245-
/O.CON.KMLB.SV.W.0069.000000T0000Z-070717T2245Z/
OKEECHOBEE FL-
552 PM EDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CENTRAL OKEECHOBEE COUNTY...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES NORTHEAST OF FOUR SEASONS ESTATES...OR ABOUT 5 MILES 
EAST OF COUNTRY HILLS ESTATES...MOVING WEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COUNTRY
HILLS ESTATES.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2724 8068 2741 8067 2743 8089 2720 8092

$$

KELLY
000 
WWUS52 KMLB 172229
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
625 PM EDT TUE JUL 17 2007

FLC093-172233-
/O.CAN.KMLB.SV.W.0069.000000T0000Z-070717T2245Z/
OKEECHOBEE FL-
625 PM EDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OKEECHOBEE COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES 
WILL CONTINUE THROUGH 7 PM FROM THE SAINT LUCIE COUNTY LINE WEST 
ACROSS COUNTRY HILLS ESTATES OVER TOWARDS BASINGER.

QUARTER SIZE HAIL WAS REPORTED IN EAST CENTRAL OKEECHOBEE COUNTY AT 
550 PM. DOPPLER RADAR INDICATES BETWEEN 2 AND 3 INCHES OF RAIN HAS 
FALLEN IN THIS AREA. AN ADDITIONAL ONE HALF TO ONE INCH WILL 
ACCUMULATE BEFORE THE RAIN ENDS IN EAST CENTRAL OKEECHOBEE COUNTY.

LAT...LON 2724 8068 2741 8067 2743 8089 2720 8092

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:50 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 1:50 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT TUE JUL 17 2007

.DISCUSSION...
CURRENTLY-TONIGHT...THE ATMOSPHERE HAS RESPONDED TO THE RELATIVELY
COOL MID LEVEL TEMPS NOTED IN PREVIOUS DISCUSSION.  SHOWERS AND
SMALL LIGHTNING STORMS DEVELOPED QUICKLY AROUND MIDDAY IN THE
TYPICAL MOISTURE CONVERGENCE ZONES NORTH AND SOUTH OF THE SURFACE
RIDGE AXIS PARKED ACROSS THE CENTRAL PENINSULA.

THIS INITIAL ACTIVITY FORMED ALONG WEAK LOW LEVEL BOUNDARIES.  AS
MORE PROMINENT BOUNDARIES INTERACT LATER THIS AFTERNOON...
PARTICULARLY THE EAST/WEST COAST BOUNDARIES...STORMS SHOULD BE MUCH
STRONGER AND I THINK THERE IS A POSSIBILITY OF ISOLATED SEVERE
STORMS.  TRADITIONALLY THIS COLLISION ZONE IS ORIENTED
NORTHEAST/SOUTHWEST FROM OUR INTERIOR NORTH AREAS TO WEST OF THE
KISSIMMEE RIVER. STEERING WINDS ARE WEAK SO THE STRONG STORMS SHOULD
PRETTY MUCH SIT IN PLACE AND COULD ALSO PRODUCE SOME HEAVY RAIN
TOTALS.  HAVE INCLUDED SMALL POPS EXCEPT FOR THE SOUTHEAST THIRD OF
THE AREA.  OF COURSE THE LATE AFTERNOON COVERAGE WILL BE HIGHER.

WED...DEEP-LAYERED RIDGE ATOP THE CENTRAL PENINSULA WILL LARGELY
INHIBIT ORGANIZED CONVECTION. HOWEVER...MOISTURE SHOULD STILL BE
SUFFICIENT (PWATS NEAR 2 INCHES) TO GENERATE A FEW SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA. CLIMO-WEIGHTED MAV POPS NEAR
40 PERCENT APPEAR TOO HIGH...GIVEN THE WARM TEMPS IN THE 700-400 MB
LAYER AND WILL BE WILL UNDERCUTTING THESE VALUES. LIGHT FLOW THROUGH
THE COLUMN WILL GENERALLY RESULT IN SLOW/ERRATIC STORM MOVEMENT WITH
THE POTENTIAL FOR HEAVY RAIN AND MINOR FLOODING IN THE STRONGEST
CELLS.

THU-TUE...WEST-EAST ORIENTED RIDGE WILL REMAIN THE DOMINANT WEATHER
FEATURE THROUGH THE PERIOD. STRONGER ONSHORE FLOW SOUTH OF THE RIDGE
AXIS WILL ADVECT A DRIER AIR MASS (CURRENTLY EVIDENT ON WV IMAGERY)
ACROSS THE SOUTHERN PENINSULA. LATEST GFS/ECMWF INDICATE THAT HEIGHTS
WILL GRADUALLY LOWER THROUGH THE WEEKEND AS SUCCESSIVE VORT LOBES
DEEPEN THE PERSISTENT EASTERN TROUGH. HIGHEST RAIN CHANCES WILL
REMAIN OFF TO THE NORTH IN THE VICINITY OF THE DEEPEST MOISTURE AND
NEAR THE BASE OF THE TROUGH.

&&

.AVIATION...ACTIVITY FIRED EARLIER DUE TO SLIGHTLY COOLER TEMPS
ALOFT AND HENCE THE NORTH COAST HAS RECEIVED SOME STORMS ALREADY.
THINK THAT BOUNDARY INTERACTIONS HERE WILL KEEP A PRETTY GOOD
COVERAGE OF STORMS THROUGH LATE AFTERNOON FROM THE NORTH INTERIOR TO
KDAB.  SOUTHERN COASTAL SITES MAY HAVE VCTS THROUGH ABOUT 20Z BUT IT
LOOKS LIKE THE MAIN PRECIP CORES SHOULD STAY JUST INLAND AS SEA
BREEZE FORMED MUCH EARLIER THERE.

&&

.MARINE...SURFACE RIDGE AXIS ACROSS CENTRAL FLORIDA WILL CONTINUE TO
KEEP WINDS MOSTLY 10 KNOTS OR LESS AND SEAS 1-3 FEET.  EXPECT
ISOLATED SHOWERS AND LIGHTNING STORMS...MAINLY NEAR THE GULF STREAM.

LOW-LEVEL RIDGE AXIS WILL GENERALLY REMAIN ACROSS THE COASTAL
WATERS...RESULTING IN LIGHT WINDS AND FAVORABLE BOATING CONDITIONS
THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  93  75  92 /  20  30  10  40
MCO  76  94  75  94 /  20  40  10  30
MLB  75  90  75  90 /  20  30  10  30
VRB  75  90  75  90 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...LASCODY
LONG TERM....HIRSCH
Hazardous weather outlook, Jul 17, 4:36 AM EDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
436 AM EDT TUE JUL 17 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
172100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
436 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FEW STORMS WILL BEGIN TO FORM NEAR THE EAST COAST LATE MORNING
THROUGH EARLY AFTERNOON AS THE SEA BREEZE BECOMES ESTABLISHED.
STORM COVERAGE WILL INCREASE OVER THE INTERIOR SECTIONS AND
DECREASE NEAR THE COAST THROUGH THE MID AND LATE AFTERNOON AS THE
EAST AND WEST COAST SEA BREEZES COLLIDE AND STORMS DRIFT TOWARD
THE NORTHWEST. STORMS WILL PRODUCE FREQUENT LIGHTNING AND VERY
HEAVY DOWNPOURS. A FEW STRONGER STORMS MAY PRODUCE WIND GUSTS
AROUND 50 MPH...ESPECIALLY ACROSS THE NORTHERN INTERIOR SECTIONS
LATE THIS AFTERNOON. MOVE INDOORS AT THE FIRST SIGN OF AN
APPROACHING OR DEVELOPING THUNDERSTORM.

...FLOOD IMPACT...
STORMS TODAY WILL BE CAPABLE OF DROPPING A QUICK TWO INCHES OF
RAINFALL...RESULTING IN MINOR FLOODING OF LOW LYING AND POORLY
DRAINED AREAS. USE EXTRA CARE WHEN DRIVING IN RAIN SINCE IT IS
EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Jul 17, 2:46 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT TUE JUL 17 2007

FLZ041-044-046-141-144-171930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-SEMINOLE-SOUTHERN LAKE COUNTY-
246 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS AFFECTING LAKE COUNTY...NORTHWESTERN SEMINOLE
COUNTY...CENTRAL VOLUSIA COUNTY...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER CENTRAL VOLUSIA COUNTY BETWEEN DELAND AND NEW
SMYRNA BEACH NEAR ROUTE 44.  OTHER STRONG STORMS WERE IN SOUTH LAKE
COUNTY AND WESTERN SEMINOLE COUNTY.  ALL THE STORMS ARE MOVING
SLOWLY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL OF 2 TO 3 INCHES WILL TEMPORARILY REDUCE
VISIBILITY AND PRODUCE PONDING OF WATER ON ROADWAYS. SEEK SHELTER INDOORS
UNTIL THESE STORMS PASS.

RL
Special weather statement, Jul 17, 3:32 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
332 PM EDT TUE JUL 17 2007

FLZ141-172015-
COASTAL VOLUSIA COUNTY-
332 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEAR DELTONA OR ABOUT 10 MILES SOUTHWEST OF LAKE
ASHBY...SHOWING LITTLE MOVEMENT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
Special weather statement, Jul 17, 5:37 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
537 PM EDT TUE JUL 17 2007

FLZ058-059-172215-
OKEECHOBEE-ST. LUCIE-
537 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS ALONG THE OKEECHOBEE SAINT LUCIE COUNTY
BORDER...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES NORTHEAST OF FOUR SEASONS ESTATES...MOVING WEST
AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

KELLY

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.